High Wind, Mahoning
- When
- October 4, 5:00 PM EST to 6:30 PM EST
- Where
- Mahoning forecast zone
- Property damage
- $10,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 41.015, -80.776 (the zone’s center; the record gives no point)
Gusty south to southwest winds in advance of a strong cold front downed many trees and large limbs. In Morrow County, a tree struck a parked truck and heavily damaged it.
Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CLE wrote it up.
Gusty south to southwest winds in advance of a strong cold front downed many trees and large limbs. In Morrow County, a tree struck a parked truck and heavily damaged it. A second tree struck a moving vehicle near Centerburg in Knox County. No injuries occurred, but the car was heavily damaged. A home was severely damaged in Fostoria (Seneca County) by a fallen limb. A peak wind gust of 47 mph was measured at Mansfield Lahm Airport at 839 PM with a 40 mph gust at the Akron-Canton Regional Airport at 710 PM.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cleveland, OH wrote its last area forecast discussion before the first event at Oct 4, 1:45 PM EST, 3 hours 15 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CLEVELAND OH 245 PM EDT FRI OCT 4 2002 SUMMER AIRMASS AHD OF REMAINS OF LILI. LOW LVL JET PROGGED TO INCR TO NR 65 KTS AND INVERSION NRLY GONE AND RISK OF BRF STRG WIND GUSTS MAINLY AT ONSET OF PCPN. WL CONT WITH WIND ADVISORY THRU 02Z. BAND OF RAIN FM LILI RELATIVELY NARROW AND WILL LAST ONLY A FEW HOURS AND WL TRY TO DSIPT THE FARTHER EAST IT GOES AS SFC LOW GETS ABSORBED INTO CDFNT. NO THUNDER ATTM. LI ABT -3 AND A CAPE ONLY UP TO 2-4 HUNDRED AND A CHC OF LOCAL THUNDER. QUITE A BIT OF SHEAR SO ANY STORMS WL HAVE TO BE MONITORED. SEVERAL LINES OF CONVECTION ACRS EXTREME W IN AND IL ATTM AND NOT SURE WHICH IS ACTUAL CDFNT BUT WITH ENTIRE SYSTEM LIFTING RAPIDLY NE BELIEVEE MOST PCPN WL BE OVR BY MIDNIGHT EXCEPT NE OH/NW PA. CUD BE SOME LINGERING CU/SC SAT OVR INLAND NE OH/NW PA BUT M SUNNY ELSEHWERE. NEXT FAST MOVG S/WV AND REINFORCING CDFNT DUE SUN NGT AND MUCH COOLER MONDAY WITH SOME LAKE EFFECT CLOUDS. TEMP GUIDANCE SIMILAR AND LOOKS OK EXCEPT FAVOR WARMER TEMP GUIDANCE SUNDAY IN SW FLOW AHD OF NEXT FNT. .CLE... .OH...WIND ADVISORY ENTIRE FORCEST AREA TIL 02Z. GALE WARNING LAKE ERIE. .PA...WIND ADVISORY PAZ001>003 TIL 02Z. GALE WARNING LAKE ERIE. KOSARIK
OHZ003-006>014-017>023-027>033-036>038-047-089-PAZ001>003-041245- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CLEVELAND OH 643 AM EDT FRI OCT 4 2002 THIS HAZARDOUS WEATHER OUTLOOK IS FOR MUCH OF NORTHERN OHIO AND A PORTION OF NORTHWESTERN PENNSYLVANIA. .DAY ONE... THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER ALL OF NORTHERN OHIO AND NORTHWEST PENNSYLVANIA THIS AFTERNOON AND EARLY TONIGHT. SOUTHERLY WINDS ARE EXPECTED TO INCREASE SIGNIFICANTLY WITH POSSIBLE GUSTS UP TO 50 MPH THIS AFTERNOON AND TONIGHT AS A COLD FRONT APPROACHES FROM THE WEST. HEAVY RAIN IN THE ONE TO 3 INCH RANGE RESULTING FROM THE REMNANTS OF RAPIDLY DISSIPATING HURRICANE LILLI WILL ALSO SPREAD ACROSS THE AREA CAUSING URBAN AND SMALL STEAM FLOODING. .SPOTTER CALL TO ACTION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND TONIGHT. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. STAY TUNED TO NOAA WEATHER RADIO OR OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. ADDITIONAL WEATHER INFORMATION IS ALSO AVAILABLE AT HTTP://WWW.ERH.NOAA.GOV/ER/CLE/ (LOWER CASE)
The national radar mosaic for the moment the first event began.
7 high wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Ohio in 2002Every state in 2002This day in weather historyWarnings in Ohio, October 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5319089, 5319090, 5319007, 5319008, 5319086, 5319088, 5319087.